Drugs and Asthma

Drugs and Asthma

The drugs most commonly associated with the induction of acute episodes of asthma are aspirin, coloring agents such as tartrazine, beta-adrenergic antagonists, and sulfiting agents. The typical aspirin-sensitive respiratory syndrome primarily affects adults, although the condition may be seen in childhood. This problem usually begins with perennial vasomotor rhinitis that is followed by a hyperplastic rhinosinusitis with nasal polyps. Progressive asthma then appears. On exposure to even very small quantities of aspirin, affected individuals typically dvelop ocular and nasal congestion and acute, often severe, episodes of airway obstruction. The prevalence of aspirin sensitivity in asthmatic subjects varies from study to study, but many authorities feel that 10 percent is a reasonable figure. There is a great deal of cross-reactivity between aspirin and other nonsteroidal anti-inflammatory compounds. Indomethacin, fenoprofen, naproxen, zomepirac sodium, ibuprofen, mefenamic acid, and phenylbutazone are particularly important in this regard. On the other hand, acetaminophen, sodium salicylate, choline salicylate, salicylamide, and propoxyphene are well tolerated. The exact frequency of cross-reactivity to tartrazine and other dyes in aspirin-sensitive asthmatic subjects is also controversial, and again 10 percent is the commonly accepted figure. This peculiar complication of aspirin-sensitive asthma is particularly insidious, however, in that tartrazine and other potentially troublesome dyes can be present in many of the drugs used to treat airway and nasal diseases and may unknowingly be administered to sensitive patients.

Patients with aspirin sensitivity can be desensitized by daily administration of the drug. Following this form of therapy cross tolerance also develops to other nonsteroidal anti-inflammatory agents. The mechanism by which aspirin and other such drags produce bronchospasm is unknown; however, immediate hypersensitivity does not seem to be involved.

Beta-adrenergic antagonists regularly produce airway obstruction in asthmatics as well as in others with heightened airway reactivity and should be avoided in such individuals. Even the selective beta, agents have this propensity, particularly at higher doses. In fact, even the local use of beta, blockers in the eye for the treatment of glaucoma has been associated with worsening asthma.

Sulfiting agents, such as potassium metabisulfite, potassium and sodium bisulfite, sodium sulfite, and sulfur dioxide, which are widely used in the food and pharmaceutical industry as sanitizing and preservative agents, can also produce wheezing in sensitive individuals. Exposure usually follows ingestion of food or beverages containing these compounds, e.g., salads, fresh fruit, potatoes, shellfish, and wine. Recently, however, exacerbation of asthma has been reported following the use of sulfite-containing topical ophthalmic solutions, intravenous glucocorticoids, and some inhalational bron-chodilator solutions. The incidence and mechanism of action of this phenomenon are unknown. When suspected, the diagnosis can be confirmed by either oral or inhalational provocations.